Free
Correspondence  |   August 2000
Gastropathy and NSAIDs
Author Notes
  • Associate Professor
  • Department of Anesthesiology
  • Director
  • Pain Management Center
  • Medical College Wisconsin
  • Froedtert Memorial Lutheran Hospital
  • Milwaukee, Wisconsin
Article Information
Correspondence
Correspondence   |   August 2000
Gastropathy and NSAIDs
Anesthesiology 8 2000, Vol.93, 587. doi:
Anesthesiology 8 2000, Vol.93, 587. doi:
To the Editor:—
I read with interest the article by Reuben and Steinberg. 1 I was alarmed by the fact that the authors elected to use a nonsteroidal antiinflammatory drug (NSAID) (even if it was a selective COX-2 inhibitor) in this particular case. The patient was at high risk for gastropathy or gastric ulceration because of her age and history of gastric ulceration. The package insert for celecoxib (Celebrex; Searle, Chicago, IL) indicates that there was a significantly lower incidence of endoscopic ulcers during the study period. That does not mean that the drug cannot induce gastropathy. Indeed, the package insert indicates that serious and clinically significant upper gastrointestinal tract bleeding has been observed in patients administered Celebrex in controlled and open-labeled trials.
In cases of patients with higher risks of gastropathy (older age and history of smoking, steroid use, NSAID-induced gastrointestinal side effects, and of peptic ulcer) who are experiencing pain, a non-NSAID should be selected, such as tramadol or weak opioid therapy.
Reference
Reference
Reuben SS, Seinberg R: Gastric perforation associated with the use of Celecoxib. A nesthesiology 1999; 91:1548–9Reuben, SS Seinberg, R